Back to Ask the Diabetes Team Ask the Diabetes Team

From Ohio, USA:

My 3 year old diabetic son seems to sweat excessively from the time he goes to bed for a period of about 1 hour. His pillow always has a big wet spot from sweat. Is this an indication of anything, like his sugar levels are too high? He has his snack about 1/2 hour before bedtime.


The sweating might be just an environmental response to a bedtime hot tub or shower, flannel pyjamas and a warm room. I think it much more likely, though, that it is evidence of hypoglycemia: i.e., too low a blood sugar, not hyperglycemia, too high a sugar level. The way to confirm this, of course, is to do a number of blood sugars between supper time and bedtime. If this proves to be the answer there are several approaches to discuss with your son's doctor.

If by any chance you are using pork insulin you should probably change to the semisynthetic human insulins. More probably he is getting some Regular insulin before supper and this is lasting long enough so that it isn't covered by the evening snack. A change to lispro insulin [Humalog®] the new substituted insulin might help. This has both a more rapid and a more limited action, 10 minutes to 4 hours, which also means that you can give it immediately after supper and, if the amounts are not too small, adjust the dose for pre-meal blood sugar and appetite. It might be too that he needs less Regular insulin in the evening.

In the future, you should do a bedtime blood sugar from time to time before the snack and if it is <150 mg/dl at his age then increase the amount of the snack. If it is <100mg/dl you should also check the blood sugar again at around 2:00 A.M.

Of course, you should discuss these possible changes with your son's Diabetes Team.


Original posting 3 May 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.